1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

help needed, Leg cramps

Discussion in 'Type 1 Diabetes' started by covman, Sep 15, 2009.

  1. covman

    covman · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    I have been diabetic for about 8 years now so know the ropes pretty well. My health is pretty good although the last year i have been peaking and troughing a bit too much. prob run too low to be honest! However last night i forgot to take my nightime levemir (very rare for me). I tested myself before bed and was 7.2 but woke at 4.30am feeling uncomfortable for obvious reasons. Tested and was 17.5. I had correction doses and was back to 9.0 by 6.30am.My problem is when i woke at 4.30am i had terrible cramp (like i had pulled my muscles) in both calves. The pains have not let up all day and i was considering calling the doc. Just wondered if anyone else has had a similar experience or any info on the matter. I do landscape gardening so it is not un common for me to pull muscles although i had one of the easiest days of my working life the day before so it doesnt suggest that could be the problem. Its also starange it is both legs and is identical pain. I appreciate any replies.
     
  2. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    Hi, it might not be relevant,but while I was on Lantus which is another long-acting analogue synthetic insulin, I also suffered cramps in my calves,particularly my left. I have not suffered them since coming off it. I've even taken up jogging recently,and don't get them.

    You must appreciate that the insulin you are on is a synthetic analogue and has only been prescribed in recent years. Therefore the long-term effects and side-effects are unknown. Even when patients do report problems, these are often ignored by doctors, and not considered related to the medication.

    I experienced debilitating side-effects on Lantus which completely ruined my quality of life. Since I came off it, I have become aware that many people also suffer similar problems; severe exhaustion, fluctuations and unpredictability in BG control, and many other side-effects besides. People do report that Levemir is better, but it's not improbable that patients could suffer similar problems.
    I hope your cramps ease,but if you have any further concerns about them you should see your doctor.
    Jus
     
  3. kewgirl

    kewgirl Type 1 · Well-Known Member

    Messages:
    678
    Likes Received:
    2,151
    Trophy Points:
    158
    Hi covman

    High blood glucose (BG) levels can cause muscle cramps. As glucose accumulates in the blood due to the lack of insulin rather than making its way to muscles and organs, cells begin to effectively starve and muscle cramps occur due to this process.

    Dehydration due to inadequate fluid intake is another cause for muscle cramps.
    If BG's become high your body may have become dehydrated due to the high glucose levels so that could be the reason why muscle cramps occurred.

    Are you taking any oral medicines – there are a whole host of various oral medications that can cause muscle cramps.

    It could be totally unrelated and just a coincidence.

    I guess its a hard & painful lesson to learn what might happen when you forget to take your insulin.

    Hope the muscle cramps have eased.

    best wishes

    Txx
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook